Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 5, NWS Honolulu, HI

February 1, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 1, 2018, 3:59 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 3:59 AM HST (13:59 UTC)
Expired
Feb 1, 2018, 3:05 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWHW70 PHFO 011359
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
359 AM HST Thu Feb 1 2018

HIZ028-020400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-180201T1600Z/
/O.NEW.PHFO.WI.Y.0005.180201T1359Z-180202T0400Z/
Big Island Summits-
359 AM HST Thu Feb 1 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...Southwest 35 to 45 mph with localized gusts to 55 mph
  for the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 PM this evening.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
1 follow-up statement
032 
WWHW70 PHFO 020105
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Thu Feb 1 2018

HIZ028-021515-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-180202T0400Z/
/O.NEW.PHFO.HW.W.0003.180202T0105Z-180202T1600Z/
Big Island Summits-
305 PM HST Thu Feb 1 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Friday. The Wind
Advisory is no longer in effect.

* WINDS...Southwest 30 to 50 mph with some gusts over 70 mph at 
  the highest elevations.

* TIMING...Strongest this evening, gradually diminishing 
  overnight.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 8:50 PM HST, 7 hours 9 minutes earlier.

Area forecast discussion, Jan 31, 8:50 PM HST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
850 PM HST Wed Jan 31 2018

.SYNOPSIS...
A ridge of high pressure will remain to the south of the state
through the weekend, keeping a moist Kona wind pattern in place
with periods of showery weather impacting the island chain. An
upper level disturbance passing over the area will increase
rain chances across the smaller islands Thursday night and Friday.
A strong cold front will approach the state from the northwest on
Sunday, then move slowly down the island chain Sunday night
through Monday night. This front will bring increasing rain
chances to Kauai late Saturday night and Sunday, then spreading
down the island chain through Monday night. A drier and cooler
airmass with fewer showers is expected to overspread the islands
Tuesday through the middle of next week.

&&

.DISCUSSION...
Currently at the surface, a ridge of high pressure is located just
to the south of the Big Island, with large area of low pressure
around 1400 miles northwest of Kauai. This is resulting in a light
to moderate south to southwesterly flow across the island chain
this evening. Infrared satellite imagery shows partly to mostly
cloudy skies across the state, with some cirrus also moving
through the area. Meanwhile, radar imagery shows scattered
showers moving into the islands on the southwesterly boundary
layer flow, with most of the activity focused within a band of
deeper moisture over Oahu and Maui County. Main short term concern
revolves around rain chances over the next several days.

Tonight and Thursday,
The ridge of high pressure will remain to the south of the islands
through the period, while a cold front currently around 850 miles
to the west-northwest of Kauai, makes steady progress
southeastward toward the island chain. Light to moderate south to
southwest winds tonight will become moderate to locally breezy
southerlies on Thursday as the cold front moves closer to the
state. The moist southerly flow will keep scattered showers
moving from south to north across the islands through the period.
The highest rain chances are expected across Maui County and Oahu
through the evening hours, and across Kauai, Oahu, and the Puna
and Kau districts of the Big Island later tonight. On Thursday,
moist southerly flow will increase through the morning hours, with
the highest rain chances expected across Kauai and the Puna and Kau
districts of the Big Island. During the afternoon, approaching
shortwave energy and increasing deep layer moisture is expected to
increase shower activity across the smaller islands, particularly
over Kauai and Oahu, where some brief locally heavy downpours
will be possible as showers move through.

Thursday night through Saturday night,
The cold front will continue it's southeastward push Thursday
night, then stall out late Friday around 225 miles northwest of
Kauai. This front will dissipate Friday night, with another
stronger cold front then approaching from the west Saturday and
Saturday night. As a result, moderate south to southeasterly winds
are expected through the period, with the winds more southerly
across the western islands and more southeasterly across the
eastern end of the state.

As for sensible weather details, shortwave energy is expected to
approach from the southwest Thursday night, then pass over the
smaller islands on Friday. Weak shortwave impulses will then
continue to pass over the western islands Friday night through
Saturday night in the deep southwesterly flow aloft. We expect an
increase in shower coverage and intensity with the initial
shortwave energy Thursday night and Friday, with shower coverage
the highest over the smaller islands. The band of deeper moisture
will then shift westward Friday night and Saturday, with the
highest rain chances over Oahu and Kauai Friday night, and over
Kauai on Saturday. The band of deep moisture may push west of the
islands Saturday evening, reducing shower coverage across the
entire state, with showers then increasing across Kauai toward
daybreak Sunday as the approaching cold front begins to shift the
band of deeper moisture back eastward.

Sunday through Monday night,
Model solutions continue to show some minor timing differences
with the progression of the front down the island chain. Overall,
expect rain chances to increase from northwest to southeast down
the island chain as the cold front moves through. Rain chances
appear highest over Kauai on Sunday, perhaps reaching Oahu by
Sunday afternoon. Details become a bit less clear Sunday night
through Monday night, and given the minor differences in the
progressiveness of the front and band of deeper moisture moving
southeastward down the island chain, will use a blended forecast
approach. As a result, we expect the highest rain chances across
the smaller islands Sunday night, from Oahu to the Big Island on
Monday, and across Maui County and the Big Island Monday night.

Given the slow moving nature of this cold front and band of deeper
moisture with precipitable water values around 2 inches moving
down the island chain, some heavy rainfall will be possible.
Additionally, strong forcing for ascent provided by the left
front quad of a 100+ knot H25 jet, a strong upper level trough
moving through, and surface based CAPE values climbing to around
1000 J/KG, a few thunderstorms will be possible as well.

Tuesday through Wednesday,
Model guidance is in good agreement showing a cooler and drier
airmass with fewer showers overspreading the state. A fairly
unstable boundary layer will likely keep scattered showers moving
into windward areas favored on a north flow regime Tuesday and
Tuesday night. Shower coverage should then diminish on Wednesday
with a weak ridge of high pressure settling southward and closer
to the islands helping to stabilize the airmass over the island
chain.

&&

.AVIATION...
Lingering moisture from a dissipated frontal boundary over the
central islands will continue to produce clouds and showers
overnight, primarily impacting the smaller islands. While VFR
conditions will prevail, expect TEMPO MVFR and ISOL IFR in the
heavier showers. AIRMET TANGO remains in place over the islands
and the coastal waters for moderate turbulence between FL200-300.

&&

.MARINE...
A High Surf Advisory (HSA) is in effect through early Friday
morning for most north and west facing shores on the smaller
islands. A new northwest swell has reached the waters northwest
of Kauai and will be spreading southeast overnight. This swell
will produce surf above the advisory threshold along most north
and west facing shores of the smaller islands through early Friday
morning. As this swell subsides, a larger northwest swell will
arrive. Surf will likely build above warning levels on north and
west facing shores Friday night. Warning level surf will persist
through Saturday night and surf will likely remain above the
advisory threshold through Monday. The persistent north and east
swells are both slowly subsiding and will be gone by Friday night.

A Small Craft Advisory (SCA) is in effect for waters exposed to
the rising northwest swell. This swell will produce combined seas
above the SCA-threshold of 10 feet through Thursday night. A
trough to the west and a ridge to the east will combine to produce
southerly winds over the Hawaiian coastal waters through the
weekend, generally from the southeast toward the Big Island and
from the south or southwest toward Kauai County. The southeast
winds may accelerate enough around the islands to exceed the 25
knot SCA threshold. Also, southeast winds blowing over the
northwest swell may make the waves steeper and produce rough seas.

A front is expected to move into the offshore waters from the
northwest Sunday night and reach the coastal waters on Monday.
Winds will rapidly shift from southwest ahead of the front to
northwest behind the front.

See the latest Collaborative Surf Discussion for more information.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM Thursday to 6 AM HST Friday for
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward
West-Maui Central Valley-Windward Haleakala.

High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward.

High Wind Warning until 6 AM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters.

Small Craft Advisory from 6 AM Thursday to 6 AM HST Friday for
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...M Ballard
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:38 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr
Jan 31, 3:42 PM HSTSmall Craft AdvisoryHFO4 days

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.